Q. My husband started on lovastatin for high cholesterol and soon began to notice weakness in his right arm. This weakness progressed so he saw his doctor, thinking he had a pinched nerve. He was referred to a neurologist who gave him a diagnosis of “possible ALS.”
On his 60th birthday a second opinion confirmed the diagnosis of ALS. Since that time, my husband has progressed from weakness in his right arm to complete loss of function in his arms, very weak leg muscles and difficulty breathing. The doctors are now encouraging us to enter him into hospice care. This took only 10 months. We are still in a state of shock!
It really bothers me that his cholesterol was not that high–239. Since then, we have heard that niacin and diet might have brought it down without a statin drug. The ALS specialist has told our daughter that she should never, ever take a statin.
A. Over the last two years our Web site has received more than 100 reports of ALS (Lou Gehrig’s disease, which causes muscle paralysis) in people taking statin-type cholesterol-lowering medicine.
The FDA also got a signal that ALS might be linked to statins, but when the agency analyzed data from clinical trials it concluded that there was no association with drugs like Lipitor, Crestor and Zocor (Pharmacoepidemiology and Drug Safety, Nov., 2008).
A new report in the journal Drug Safety (Aug. 8, 2009) suggests a connection in susceptible individuals. People who develop serious statin side effects such as memory problems or muscle aches may be at increased risk.
We discuss pros and cons of statin medications along with many other ways to lower cholesterol in our Guide to Cholesterol Control & Heart Health.